Minnesota, 2023Heavy Snow in Minnesota, March 9 to 10, 2023
March 9 to 10, 2023 · NWS ARX · 2 events in 2 counties and zones
A slow moving storm system dumped heavy snow on portions of southeast Minnesota from March 9th into the 10th. Snowfall amounts up to 6 inches were reported across Olmsted and Houston Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system dumped heavy snow on portions of southeast Minnesota from March 9th into the 10th. Snowfall amounts up to 6 inches were reported across Olmsted and Houston Counties. The highest reported total was 6.6 inches near Hokah (Houston County) and Mound Prairie (Houston County) and 6.5 inches near Elba (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 9:41 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 9, 9:41 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
941 AM CST Thu Mar 9 2023
.UPDATE...
Issued at 941 AM CST Thu Mar 9 2023
The winter storm is still on track to bring snow to the region.
Current observations show snow moving across parts of Minnesota
and moderate to heavy snow continuing to intensify across central Iowa,
with drier air a limiting factor across areas further
north/northeast.
Early morning assessment has shown a trend further south and east
of the system, with model plumes starting to focus in on snow
accumulations in advisory to low end warning criteria. Some
indication in model guidance that frontogenetical forcing may be
weaker than shown before, with forcing for precipitation mainly
driven by the upper level shortwave trough and warm air
advection/isentropic lift. Widespread snowfall still looks
likely, but highest probabilities for more widespread 1 inch per
hour rates look to trend further east of the area. There is no
plan for headline changes at this time, but will continue to
monitor trends.
&&
.DISCUSSION...(Today through Wednesday)
Issued at 305 AM CST Thu Mar 9 2023
Key Messages:
- Increased Accumulations On Track Today With Highest Rates This
Afternoon and Evening
- Moderate Confidence for Precipitation Chances This Weekend Into
Early Next Week
- More Quiet, Drier Weather On Tap Into Mid Next Week
Early Morning Upper Level Pattern:
Early morning GOES water vapor imagery exhibits a distinct upper
level trough traversing the Rockies, with a quasi zonal trajectory.
GOES derived winds place a 100-120kt jet streak along and slightly
downstream of the trough axis, which aligns with high resolution
model forecasts and expectations for propagation towards the
forecast area today. Best quasigeostrophic forcing is further
south in high resolution guidance compared to previous forecasts,
placing the surface low and increased snowfall further south and
east.
Winter Storm Today:
Similar to previous forecasts, initial precipitation impacts
reach northeast Iowa and southeast Minnesota late this morning
into the early afternoon, shifting east into western Wisconsin
through the afternoon. Drier lower level air, evident in
downstream 00Z soundings, will inhibit initial eastward
precipitation propagation and impacts. A broad swath of initial
isentropic upglide within the low level warm air advection regime
pushes 5 ubar/s late this morning, in an area from west-central
Wisconsin to northeast Iowa. Initial impacts will be limited from
the aforementioned entrained dry air and limited DGZ residence
time. HREF (09.00Z) hourly snowfall consensus remains between
0.5-1.0" per hour during this time west of the Mississippi River.
As the broad upglide within the warmer air dissipates, a tight
band of multi level Fgen pushes with the main trough from
northeast Iowa into western Wisconsin through the afternoon.
Temperatures sustainable for increased DGZ residence time tease
the forecast area for much of the early afternoon, until the 700
mb low crashes into our western counties during the early
evening. The 700 mb cold air advection from northwest to southeast
during the evening hours is expected to provide a 200 mb thick
DGZ. As a result of the Fgen and CAA, confidence for snowfall
rates >1" per hour reaches 50% in the HREF from the afternoon
through much of the evening. However, should be noted, marrying
separate deterministic solutions in an ensemble model results in
spatial discontinuities. Therefore, confidently determine exact
location of increased snowfall rates remains a challenge. Timing
of cold air advection and various passing forcing will determine
specific location of increased snowfall rates. Overall amounts
have decreased slightly, with a wide area above 5 inches, and
ridge tops peaking above 8 inches. Similar to previous forecast,
have reduced surface temperatures slightly based on high
resolution forecast soundings and expected latent cooling with
precipitation onset. However, mixed precipitation still remains
forecast difficulty, reducing snowfall accumulations, especially
in susceptible river valleys, where temperatures expected to flirt
around freezing for some of the afternoon. Have continued with
headlines from previous forecast given wide swath of greater than
5" of snowfall expected with higher amounts nearing 9" possible
for some. Increased impacts expected this afternoon and evening
with increased forcing and DGZ residence time from northeast Iowa
into western Wisconsin.
Subsequent Precipitation Possibilities:
Precipitation impacts return this weekend on the cusp of an upper
level trough seen on water vapor imagery early this morning off the
West Coast. As the trough progresses east across the CONUS,
separation of subtropical and polar jets result in separate
quasi-parallel troughs through the Central Plains. Initial
precipitation chances Saturday night tied to southern stream and
its polar exit region with passing mid level vorticity lobes.
Subsequent, lingering precipitation chances through the end of the
week are tied to the northern stream sagging southeast with a
bowling ball of positive mid level vorticity advection. Impacts
appear decreased from the northern stream as low could become
quasi-vertically stacked from weakening upper level jet streak.
Similar to previous forecasts, ensemble differences affect specifics
surrounding forecast and impacts this weekend. While both GEFS
(09.00Z) and EPS (09.00Z) contain high confidence (70-100%) for a
positively phasing mid level trough Saturday night into Sunday,
EPS is more amplified and quicker. Confidence for above freezing
surface temperatures bifurcating the forecast are higher in the
EPS (60-100%) than the GEFS (40-70%). Interaction and timing of
separate streams over the coming days will determine location of
surface lows, as southern stream influences northerly extent of
rain/snow line, and northern stream expected to rapidly weaken as
it interacts with the local forecast area. Current ensemble
confidence (50-70%) suggests greater than 3" (10:1 SLR) for much
of the Upper Mississippi River Valley.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 503 AM CST Thu Mar 9 2023
Precipitation impacts and associated flight restriction marching
through central Iowa this morning. Similar to previous forecasts,
dry air will abstain initial impacts and eastward propagation at
KRST this morning and into the afternoon at KLSE. Heaviest
snowfall could stay south of both TAF sites this afternoon-
evening, given southeasterly trend of surface low in recent
forecast models. IFR conditions and snowfall expected early this
afternoon at KRST (~18Z) moving east to KLSE near 2000Z. Given
heavy snowfall possible, have slightly reduced visbys over
forecast guidance given proclivity for rapid reductions near
snowfall onset.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon today to 6 AM CST Friday for
WIZ054-061.
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Friday for WIZ029.
Winter Storm Warning from 3 PM this afternoon to 6 AM CST Friday
for WIZ032>034-041>044-053-055.
MN...Winter Storm Warning from noon today to 6 AM CST Friday for
MNZ079-086>088-094>096.
IA...Winter Storm Warning from noon today to 3 AM CST Friday for
IAZ008-009-018-019-029.
Winter Storm Warning from noon today to 6 AM CST Friday for
IAZ010-011-030.
&&
UPDATE...EMS
DISCUSSION...JAR
AVIATION...JARHazardous weather outlook, Mar 9, 4:01 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 AM CST Thu Mar 9 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
401 AM CST Thu Mar 9 2023
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Snow this afternoon and night with total accumulations of 4 to 8
inches expected. Rates of one inch per hour will be possible from
the afternoon into the evening across northeast Iowa into
southwest and central Wisconsin. A Winter Storm Warning is in
effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another system may bring additional accumulating snow over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports Today are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ029-101100-
Clark-
401 AM CST Thu Mar 9 2023
This Hazardous Weather Outlook is for portions of central
Wisconsin.
.DAY ONE...Today and Tonight
Snow later this afternoon and overnight with total accumulations
of 3 to 5 inches possible. A Winter Weather Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another system may bring additional accumulating snow over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports Today are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-101100-
Taylor-
401 AM CST Thu Mar 9 2023
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Today and Tonight
Snow tonight into Friday morning with total accumulations of 2 to
3 inches expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another system may bring additional accumulating snow over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports Today are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Heavy Snow, Houston
- When
- March 9, 11:40 AM CST to March 10, 8:30 AM CST
- Where
- Houston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 6 inches of snow fell across Houston County. The highest reported total was 6.6 inches near Hokah and Mound Prairie.
Heavy Snow, Olmsted
- When
- March 9, 1:00 PM CST to March 10, 5:50 AM CST
- Where
- Olmsted forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 3 to 6 inches of snow fell across Olmsted County. The highest reported total was 6.5 inches near Elba.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 9 to 10, 20231 death · $70,000 · 20 events
- Flooding and High Wind in California, March 9 to 14, 20231 death · 2 injured · $90 · 75 kt wind · 14 events
- Flooding and Heavy Snow in Nevada, March 9 to 22, 2023$13 million · 66 kt wind · 37 events
- Avalanche and Flood in California, March 9 to 14, 2023$3.0 million · 3 events
- Flash Flooding and Flooding in California, March 9 to 10, 2023$6,000 · 110 events
- Winter Storm and Avalanche in Idaho, March 9 to 11, 2023$209,000 · 66 kt wind · 31 events
- Flash Flooding and Flooding in Texas, March 9, 2023$215,000 · 1 in hail · 11 events
- Winter Storm and Heavy Snow in Montana, March 9 to 11, 202367 kt wind · 22 events
- Debris Flows and Avalanche in Nevada, March 9 to 12, 202371 kt wind · 20 events
- Flooding and Heavy Snow in California, March 9 to 12, 202389 kt wind · 18 events
- Winter Weather in Minnesota, March 9 to 10, 202314 events
- Flash Flooding and High Wind in California, March 9 to 10, 202359 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085695, 1085696.